DENTAL WORK AND SERIOUS ITP

My platelets dropped, according to yesterday's labs, to 32,000 - down 20 points again - in two weeks. I broke a tooth a few days ago, and was scheduled to have a build up on what's left of the tooth and a crown (temporary at first). My dentist called and said she was fearful of the injection I would have to have for this procedure. She said I could form a hematoma from the injection. Anyone else have this issue and what do I do about walking around with a broken tooth and the rest of the filling hurting my mouth? It's frustrating and painful. Would appreciate some responses. Thanks!

7 Replies

oldestnewest
  • Hi I have to be referred to hospital for any teeth extractions, and am currently waiting for two more. As for injections for crowns etc my dentist has no worries on that score as it doesnt involve bleeding. Hope this helps.

  • My dentist is concerned with the injection of novocaine. Any needle can cause a hematoma. I still have one in my vein where they did the labs. I agree with Virginia - over 50 would be safer. Thank goodness I had my wisdom teeth extracted before the Lupus and ITP hit me! Thank you for the advice. I'm seeing the dentist today - hoping she can at least put something over the rest of the tooth to prevent abscess and/or infection. That's my concern now. With Lupus, we get infections very easily.

  • Ask your hematologist about a temporary boost for your platelets. I have Nplate 1 week before any minor procedure. You just need count to be over 50. Best of luck!

  • Virginia - He did mention NPlate - but - the precautions say if you have MDS - which I have - low risk - one side effect is death! I agree with the "over 50." I'm going to the dentist today to see if she can at least put something over the rest of the filling. Another piece broke off last night. I am one big mess! Thank you for your response.

    Sarah

  • Sarah, I'm sorry you can't use the quick fix that helps me! I hate to suggest steroids, but as a precaution maybe that would be one solution. Good luck!

  • Virginia - my computer froze up -not sure if you got my response.

    I did take steroids, twice. Aside from cause me severe stomach pain, the platelets went up and crashed again after a few days. They don't work for me and cause me agony. I have so much going on that I feel like a hopeless case! In addition, the darn filling keeps coming out and I need the dentist to at least "coat" it with something if she won't start the crown work.

    Tell me - have you ever had IvIg infusions - and if so, what are the side effects???

  • The dentist's office already called to bug me about starting the work on the crown. I'm going to labs today. I doubt that the platelets would suddenly rise to over 50,000! My hematologist is in the office today, so if they are still low - we'll talk. I already took my shower and shampoo, in case I have to go into the hospital for IvIg. Now--please tell me - everyone - what are the possible side effects? With my SLE and other issues, whatever side effects there are - I will definitely have them!!! Are they bad????

You may also like...